Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 131, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 9, 2008, 7:00 PM CDT for Webster County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2008, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 9, 2008, 7:26 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Webster County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:07 PM CDT | TORNADO | 3 Sse Clare, IA | SPOTTER LOOKING WEST FROM FORT DODGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 100001 TORDMX IAC187-100030- /O.NEW.KDMX.TO.W.0131.080810T0000Z-080810T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 700 PM CDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA... * UNTIL 730 PM CDT. * AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLARE...OR 11 MILES NORTHWEST OF FORT DODGE...MOVING SOUTH AT 12 MPH. * THE TORNADO WILL BE NEAR... BARNUM BY 720 PM CDT... THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4250 9422 4245 9440 4261 9442 4263 9434 TIME...MOT...LOC 0000Z 340DEG 11KT 4257 9436 $$ MOYER
2 follow-up statements
000 WWUS53 KDMX 100011 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 709 PM CDT SAT AUG 9 2008 IAC187-100030- /O.CON.KDMX.TO.W.0131.000000T0000Z-080810T0030Z/ WEBSTER IA- 709 PM CDT SAT AUG 9 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST CENTRAL WEBSTER COUNTY... AT 708 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT REPORTED A SMALL TORNADO. THIS TORNADO WAS LOCATED BETWEEN CLARE AND BARNUM...OR 10 MILES NORTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 11 MPH. THE SMALL TORNADO WAS SAID TO BE INTERMITTENTLY TOUCHING THE GROUND. THE TORNADO WILL BE NEAR... BARNUM BY 725 PM CDT... SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4250 9422 4245 9440 4258 9441 4261 9433 TIME...MOT...LOC 0009Z 337DEG 9KT 4256 9435 $$ MOYER
000 WWUS53 KDMX 100026 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 724 PM CDT SAT AUG 9 2008 IAC187-100034- /O.CAN.KDMX.TO.W.0131.000000T0000Z-080810T0030Z/ WEBSTER IA- 724 PM CDT SAT AUG 9 2008 ...THE TORNADO WARNING FOR WEST CENTRAL WEBSTER COUNTY IS CANCELLED... AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAW ENFORCEMENT AND TRAINED SPOTTERS FOLLOWING THE SMALL TORNADO SAID THE TORNADO HAS DISSIPATED AND NO NEW FUNNELS HAVE BEEN SIGHTED. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. LAT...LON 4250 9422 4245 9440 4258 9441 4261 9433 TIME...MOT...LOC 0024Z 340DEG 11KT 4250 9433 $$ MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 9, 6:30 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 9, 6:30 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT SAT AUG 9 2008 UPDATED AVIATION DISCUSSION .DISCUSSION... FEW ISOLATED CELLS HAVE GONE UP ON TWO WEAK BOUNDARIES STRETCH ACROSS THE AREA SO FAR THIS AFTERNOON...AND STARTING TO GET A FEW CELLS ON MORE DEFINED WEAK COLD FRONT BOUNDARY STRETCHING FROM SW MN INTO NC/NE IOWA...SOUTHEASTWARD INTO EASTERN IOWA. OTHER WEAK BOUNDARY STRETCHING MORE NORTH TO SOUTH NEAR JEFFERSON TO PERRY TO CHARITON...WITH SOME MOISTURE POOLING IN THAT AREA AS DEWPOINTS INTO THE LOWER 70S IN THAT AREA. CONVERGENCE ALONG BOTH FRONTS IS RATHER WEAK...BUT LOW LEVEL LAPSE RATES ARE QUITE STEEP AND SPC MESOANALYSIS INDICATING AROUND 1000-1500 J/KG OF SBCAPE. HOWEVER CELLS HAVING A TOUGH TIME SUSTAINING THEMSELVES/GROWING WITH MID LEVEL LAPSE RATES INDICATING A RELATIVELY STABLE LAYER ALOFT. THEREFORE KEPT MAINLY SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE CWA INTO THE EVENING HOURS. AS BOUNDARY SAGS SOUTHWARD...AND DAYTIME HEATING SUBSIDES...INSTABILITY DECREASES WITH AN AREA OF SFC HIGH PRESSURE SINKING SOUTHWARD FROM ONTARIO/ERN MN. THEREFORE HAVE DRY CONDITIONS LATE TONIGHT...INTO SUNDAY. HIGH PRESSURE TO PUSH EASTWARD INTO SUNDAY NIGHT WITH WAA/SOUTHERLY FLOW RETURNING TO WESTERN IOWA...WHICH MAY KICK OFF A FEW STORMS JUST TO THE WEST OF THE CWA WITH MOISTURE TRANSPORT/LLJ ORIENTED MORE INTO NE NEBRASKA AND SW MINNESOTA. MOISTURE FLOW INCREASES INTO THE CWA LATER MONDAY INTO TUESDAY...AS A SFC TROUGH PASSES THROUGH THE STATE ASSOCIATED WITH A WEAK SHORTWAVE EJECTING OUT AHEAD OF THE MAIN PARENT TROUGH/CLOSED LOW OVER THE PRAIRIE PROVINCES OF CANADA. LONG RANGE MODELS THEN DIVERGE ON THE SOLUTION INTO THE MIDDLE TO END OF THE WEEK...WITH HOW THEY HANDLE THE MOVEMENT OF THE CLOSED UPPER LOW. 12Z GFS A LITTLE FASTER THAN THE PREVIOUS RUN...BUT STILL MUCH SLOWER THAN THE ECMWF. FOR NOW TRENDED TOWARD THE EC...WHICH HAS BEEN MORE CONSISTENT THE PAST FEW DAYS WITH THIS SYSTEM. MAINLY LED TO SOME BROADBRUSHING OF POPS INTO THE END OF THE WEEK/EARLY UPCOMING WEEKEND. MAINLY LEFT AT SLIGHT CHANCE THOUGH...DUE TO THE UNCERTAINTY. && .AVIATION...10/00Z WEAK COLD FRONT FROM NEAR KSPW TO JUST NORTH OF KALO WILL CONTINUE MOVING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL CONTINUE TO PERCOLATE OVER THE NEXT COUPLE OF HOURS IN A MODERATELY UNSTABLE LOW LEVEL AIRMASS. HOWEVER...MID LEVEL LAPSE RATES WILL KEEP THE STORMS SUB SEVERE. OUTSIDE OF TSRA CHANCES THIS EVENING AND A LOW CONFIDENCE THREAT OF FOG LATE TONIGHT...VFR CONDITIONS ARE EXPECTED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MJA/JOHNSON AVIATION...MOYER
Hazardous weather outlook, Aug 9, 5:28 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT SAT AUG 9 2008 IAZ004>007-016-017-025>028-036>039-049-050-062-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- POWESHIEK- 528 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND EAST OF A LINE FROM ESTHERVILLE TO CLARION AND GRINNELL. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY. IAZ015-023-024-033>035-044>048-057>061-070>075-081>086-092>097- 101100- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 528 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST OF A LINE FROM EMMETSBURG TO WEBSTER CITY AND OSKALOOSA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY. CC
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.